Thunderstorm Wind, Jackson
- When
- February 22, 2:55 PM CST
- Where
- Jackson County, Jacob
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 37.730, -89.530
Trees were down and limbs were snapped.
A broken line of thunderstorms intensified as it raced east-northeast, causing several locally damaging wind events. The storms were associated with a compact 500 mb shortwave trough and related jet streak that raced northeast from the southern Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A broken line of thunderstorms intensified as it raced east-northeast, causing several locally damaging wind events. The storms were associated with a compact 500 mb shortwave trough and related jet streak that raced northeast from the southern Plains. Within the warm sector of the surface low, a low-topped broken line of thunderstorms advanced northeast across southern Illinois. Unseasonably warm surface temperatures in the lower 70's and surface dew points in the lower 60's contributed to a modest diurnal uptick in intensity related to afternoon heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 2:09 PM CST, 46 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
209 PM CST Wed Feb 22 2023
.SHORT TERM...(Tonight through Friday night)
Issued at 209 PM CST Wed Feb 22 2023
Main concerns in the short-term portion of the forecast is the gusty
winds/Wind Advisory into this evening along some lingering
convection across the Pennyrile. Temperatures will remain a good 20
degrees above normal through Thursday.
Tonight: A prefrontal trough moving through eastern portions of the
area early this evening, will keep the threat of showers and a few
thunderstorms over the Pennyrile Region, gradually shifting into
central Kentucky. It is still possible that some stronger winds may
mix down over those area and an isolated wind threat would be the
main concern. Otherwise, once the trough slides east of the area,
expect drier air to build in overnight, leading to a decrease in
cloud cover and any precipitation. The gusty winds will also diminish
by mid to late evening, so the Wind Advisory end time still looks
good. Overnight lows are only expected to drop into the 50s to
around 60. That is about 25-30 degrees above normal!
Thursday and Thursday night: A surface low is expected to shift from
central Illinois early in the day to far southern Ontario by late
Thursday afternoon. As this happens, a cold front will sweep through
the Quad State area from west to east by mid to late morning. The
front will pass through the area dry as there is very little
moisture available. The southerly winds ahead of the front will
allow for another warm start to the day across most of the CWA;
however, temperatures will gradually trend lower through the afternoon
from west to east. Some moisture will trend northward Thursday
nights southerly flow develops along the Gulf coast, but the
boundary just to the south of the area should be the main focus of
any rain or increased cloud cover. It is likely that some of the
cloud cover will work into southern portions of the CWA, but not
expecting any impacts. Highs Thursday will be in the 60s to low 70s,
warmest east and overnight lows will drop into the mid 20s to mid
30s. The warmer lows will be in the southern couple tiers of
counties, where cloud cover may develop.
Friday and Friday night: The aforementioned frontal boundary is
expected to drift slowly northward toward the Quad State area as the
flow aloft becomes more zonal. There are some hints that a couple
subtle waves may slide through the flow, which may lead to an
increase in cloud cover and eventually increase the chances for
rain. Stuck with some scattered rain showers for this time period
with temperatures running around 45 to 55 degrees.
.LONG TERM...(Saturday through Wednesday)
Issued at 209 PM CST Wed Feb 22 2023
A frontal boundary will remain draped south of our region on
Saturday. Models continue to show weak disturbances in the upper
flow and along the front producing some light rain across all but
far northern portions of our region Saturday morning, then mainly
across portions of west Kentucky and southeast Missouri Saturday
afternoon and Saturday evening.
By late Saturday night into Sunday, the western portion of the
front will lift north as low pressure over the Central
Rockies/Central Plains begins to push east/northeast along the
front. The front lifting north will spread chances of rain back
across the entire PAH forecast. As the surface low moves through
Kansas into northern Missouri Sunday night into Monday, the
associated cold front will push through Missouri and on through
the PAH forecast area. Winds and rain chances will increase
significantly, with widespread rain and very gusty south to
southwest winds late Sunday night through Monday morning. Rain
will end from west to east Monday afternoon into Monday evening
behind the front, and winds will shift to the west and remain
pretty gusty through the overnight hours Monday.
The scenario Monday for winds looks similar to what we are dealing
with today. We may see wind gusts back in the 30-45 mph range,
but this is still pretty far out and much could change between
now and then. Just something to watch.
As for rainfall, totals in the half inch to three quarter inch
range seems reasonable. Models are not in that great of agreement
in just how much rain we will see over the weekend, and if the
front sinks farther south, it may reduce/eliminate rain chances at
times through Saturday night. Again, something to watch.
Beyond Monday evening, high pressure will build across the
Central U.S. Tuesday, with the center of the high moving east of
our region Tuesday night. We should see quite a bit of sunshine
Tuesday, then a bit more clouds will be possible Wednesday as a
system develops over the Plains.
Temperatures Saturday will be near to a little above normal, and
we will see a warming trend Saturday night through Monday as winds
shift back to the south. Temperatures by Sunday night and Monday
will again be an impressive 15 to 25 degrees above normal. We will
cool down behind the front for Tuesday and Wednesday, but we will
still be well above normal.
&&
.AVIATION...
Issued at 1149 AM CST Wed Feb 22 2023
The main impacts with this TAF issuance will be gusty winds to
40kts this afternoon into this evening along with a line of
showers and a few thunderstorms. Some severe wind gusts to 60 mph
will be possible. Improving conditions can be expected later this
evening through Thursday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 8 PM CST this evening for ILZ075>078-080>094.
MO...Wind Advisory until 8 PM CST this evening for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 8 PM CST /9 PM EST/ this evening for INZ081-
082-085>088.
KY...Wind Advisory until 8 PM CST this evening for KYZ001>022.
&&
SHORT TERM...KC
LONG TERM...RST
AVIATION...KCHazardous Weather Outlook National Weather Service Paducah KY 220 AM CST Wed Feb 22 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 220 AM CST Wed Feb 22 2023 /320 AM EST Wed Feb 22 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Very gusty south to southwest winds are expected from mid morning through the evening, with gusts of 40 to 45 mph possible. A Wind Advisory is in effect from 9 AM until 8 PM CST. Isolated thunderstorms are possible across the entire region today. A few storms could briefly become strong to severe this afternoon into early this evening, mainly northwest of a line from Doniphan to Cape Girardeau Missouri, and on to Mount Carmel Illinois. Damaging winds would be the main concern. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong south to southwest winds will gust over 40 mph over most of the region Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be completely ruled out this afternoon and evening, especially across southeast Missouri and southern Illinois. Reports of any wind damage or measured wind gusts of 40 mph or greater would be appreciated. DW/DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM NON-TSTM WND DMG CAPE GIRARDEAU 37.31N 89.55W
02/22/2023 CAPE GIRARDEAU MO BROADCAST MEDIA
TREE DOWNED IN VINCENT PARK IN CAPE
GIRAREDAU.
&&
DWSSpecial Weather Statement
National Weather Service Paducah KY
201 PM CST Wed Feb 22 2023
KYZ006-MOZ076-086-087-100-107>110-114-222045-
Graves KY-Butler MO-Carter MO-Wayne MO-Stoddard MO-Bollinger MO-
Cape Girardeau MO-New Madrid MO-Perry MO-Ripley MO-
201 PM CST Wed Feb 22 2023
...Strong thunderstorms will impact portions of Graves, Bollinger,
southeastern Carter, western Perry, New Madrid, eastern Ripley,
Wayne, Butler, western Cape Girardeau, and Stoddard Counties through
245 PM CST...
At 200 PM CST, Doppler radar was tracking strong thunderstorms over
southeast Missouri, from between Marble Hill and Greenville, to near
Neelyville. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Grassy around 205 PM CST.
Marble Hill and Leopold around 215 PM CST.
Malden and Clarkton around 220 PM CST.
Other locations in the path of these storms include Bernie, Bollinger
Mill State Historic Site, Burfordville, Parma and Risco.
This includes the following highways...
Interstate 69 in Kentucky between Mile Markers 9 and 33.
Interstate 55 between Mile Markers 32 and 36, near Mile Marker 50,
and between Mile Markers 125 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for western
Kentucky...and southeastern Missouri.
&&
LAT...LON 3639 8997 3663 8996 3663 9015 3650 9022
3650 9075 3727 9065 3732 9014 3764 9015
3787 8994 3788 8988 3665 8966 3663 8882
3695 8881 3694 8849 3650 8849 3650 8881
3661 8882 3664 8965 3640 8965
TIME...MOT...LOC 2000Z 264DEG 38KT 3733 9015 3653 9026
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM NON-TSTM WND DMG BARLOW 37.05N 89.05W
02/22/2023 BALLARD KY DEPT OF HIGHWAYS
TREES DOWN ACROSS HIGHWAY 60 NEAR BARLOW.
&&
DWSSpecial Weather Statement
National Weather Service Paducah KY
221 PM CST Wed Feb 22 2023
MOZ076-087-111-114-222045-
Cape Girardeau MO-New Madrid MO-Scott MO-Perry MO-
221 PM CST Wed Feb 22 2023
...Strong thunderstorms will impact portions of Scott, eastern Perry,
eastern New Madrid, and Cape Girardeau Counties through 245 PM CST...
At 221 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ste. Genevieve to near Patton to Dexter to
Holcomb. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Daisy around 230 PM CST.
Sikeston and Morehouse around 240 PM CST.
Other locations in the path of these storms include Lilbourn, Miner,
Morley, Grand Tower, Marston, Howardville, Altenburg and Hay-Wood
City.
This includes the following highways...
Interstate 57 in Missouri between Mile Markers 1 and 2.
Interstate 55 between Mile Markers 37 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southern
Illinois...and southeastern Missouri.
&&
LAT...LON 3641 8964 3693 8969 3788 8989 3791 8985
3769 8951 3759 8948 3754 8952 3737 8942
3728 8952 3725 8946 3704 8938 3701 8931
3687 8952 3663 8933 3646 8946 3656 8947
3658 8955 3657 8957 3646 8952 3638 8959
TIME...MOT...LOC 2021Z 234DEG 45KT 3801 8997 3745 8993 3678 8995 3642
9001
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG ESSEX 36.81N 89.87W
02/22/2023 STODDARD MO EMERGENCY MNGR
POWER LINES DOWN DUE TO STORM.
&&
SPSpecial Weather Statement
National Weather Service Paducah KY
245 PM CST Wed Feb 22 2023
KYZ001-MOZ112-114-222115-
Fulton KY-New Madrid MO-Mississippi MO-
245 PM CST Wed Feb 22 2023
...Strong thunderstorms will impact portions of western Fulton,
southwestern Mississippi, and southern New Madrid Counties through
315 PM CST...
At 245 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Canalou to near Deering. Movement was east
at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Canalou around 250 PM CST.
Matthews around 255 PM CST.
Farrenburg around 305 PM CST.
Other locations in the path of these storms include East Prairie.
This includes Interstate 55 between Mile Markers 33 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Missouri.
&&
LAT...LON 3640 8959 3640 8967 3643 8972 3642 8974
3639 8975 3639 8991 3663 8980 3663 8970
3679 8970 3680 8920 3650 8921 3650 8942
3646 8946 3647 8950 3650 8949 3650 8953
3646 8952 3643 8955 3637 8951 3634 8954
TIME...MOT...LOC 2045Z 269DEG 27KT 3678 8967 3625 8991
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
07The Paducah radar (KPAH), 99 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were down and limbs were snapped.
The automated weather observation system at the Carbondale airport measured a wind gust to 61 mph. A power pole was leaning on Old Highway 13 a few miles west of Carbondale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074177, 1074176.